To the Editor:—
Entacapone belongs to a new therapeutic class, the catechol-O-methyl transferase inhibitors. It is a reversible, specific, and mainly peripherally acting catechol-O-methyl transferase inhibitor designed for concomitant administration with l-dopa–dopa decarboxylase inhibitor therapy for Parkinson disease patients who have severe motor fluctuations. 1It has been available since August 1999 in Australia (Novartis Pharmaceuticals, Sydney, Australia) and October 1999 in the United States (Orion Corp., Dallas, TX), and we report herein a case that occurred in our institution and highlights the implications of this new class of drug for anesthetic practice.
A 76-yr-old woman with a long history of Parkinson disease and recent occurrences of closed-angle glaucoma was scheduled for phacoemulsification of a cataract and insertion of an intraocular lens to prevent recurrence of the closed-angle glaucoma. During the previous 6 months, she had experienced severe choreoathetoid movements, and, 3 weeks before admission to the hospital, she began to take 200 mg entacapone concomittantly with her 5 daily doses of carbidopa–levodopa to improve control of these movements.
General anesthesia was used to prevent movement during surgery and was induced with use of 80 mg propofol and 25 μg fentanyl intravenously. It was maintained with the patient spontaneously breathing nitrous oxide–oxygen (2:1 mix) and 1–1.5% end-tidal sevoflurane. The procedure had been uneventful for 30 min when blood pressure decreased from 145/85 mmHg to 85/35 mmHg. This was treated with a 3-mg intravenous ephedrine bolus. There was an immediate response in blood pressure to 225/125 mmHg, which remained increased despite an increasing sevoflurane concentration. Hydralazine, 2 mg, was administered, and blood pressure returned to 140/85 mmHg. However, after 10 min, blood pressure returned to 240/130 mmHg, necessitating further hydralazine administration. Heart rate remained between 55 and 75 beats/min throughout this period. The procedure was completed, anesthesia was discontinued, and the patient was transferred to the recovery area for further monitoring and treatment. The patient required further doses of hydralazine to control her blood pressure, and, in total, the period of sustained increased blood pressure necessitating treatment was 2 h and 20 min. Her recovery was then uneventful.
Levodopa crosses the blood–brain barrier and is converted to dopamine in the central nervous system by the enzyme dopa-decarboxylase. Dopa-decarboxylase is present in the systemic circulation and tissue, and therapy with levodopa increases systemic dopamine levels, as well. Side effects from chronically increased serum dopamine concentrations include reduced activity of the renin-angiotension system, causing decreased intravascular volume and orthostatic hypotension, which may have contributed to the decrease in blood pressure in the patient described. The concomitant administration of a peripheral decarboxylase inhibitor, carbidopa, allows the total dose of levodopa to be decreased, thus reducing the systemic dose-related effects. It has also been recommended that, if a vasopressor is needed intraoperatively, a dilute direct acting agent should be used, e.g. , phenylephrine hydrochloride. In this case, use of ephedrine, which acts directly and indirectly, in the presence of levodopa may have contributed to intraoperative sustained hypertension. 2
However, we believe that the most likely explanation for the sustained increase in blood pressure was the failure of ephedrine and the resultant catecholamines released to be metabolized by catechol-O-methyl transferase, resulting from the action of entacapone. This case highlights the importance of being aware of the pharmacologic action of all patients’ medication, especially if the drug has become available recently. The data sheet for this drug states that “Entacapone should be administered cautiously to patients being treated with drugs metabolised by catechol-O-methyl transferase e.g. adrenaline, isoprenaline and apomorphine. Patients should be carefully monitored if entacapone is administered with any of these drugs.” As shown by the case described, there is a prolonged and exaggerated response not only to direct sympathomimetics, but also to indirect sympathomimetics commonly used during anesthesia.